zbMATH — the first resource for mathematics

Symplectic fixed points and holomorphic spheres. (English) Zbl 0755.58022
Summary: Let \(P\) be a symplectic manifold whose symplectic form, integrated over the spheres in \(P\), is proportional to its first Chern class. On the loop space of \(P\), we consider the variational theory of the symplectic action function perturbed by a Hamiltonian term. In particular, we associate to each isolated invariant set of its gradient flow an Abelian group with a cyclic grading. It it shown to have properties similar to the homology of the Conley index in locally compact spaces. As an application, we show that if the fixed point set of an exact diffeomorphism on \(P\) is nondegenerate, then it satisfies the Morse inequalities on \(P\). We also discuss fixed point estimates for general exact diffeomorphisms.

37J99 Dynamical aspects of finite-dimensional Hamiltonian and Lagrangian systems
58E99 Variational problems in infinite-dimensional spaces
58E35 Variational inequalities (global problems) in infinite-dimensional spaces
Full Text: DOI
[1] Arnold, V. I.: Sur une propriete topologique des applications globalement canoniques de la mecanique classique, C. R. Acad. Sci. Paris261, 3719-3722 (1965) · Zbl 0134.42305
[2] ?-: Mathematical methods of classical mechanics (Appendix 9), Nauka 1974; Engl. Transl. Berlin, Heidelberg, New York: Springer 1978
[3] Aronszajn, N.: A unique continuation theorem for solutions of elliptic partial differential equations or inequalities of the second order. J. Math. Pures Appl.36, 235-249 (1957) · Zbl 0084.30402
[4] Atiyah, M. F., Singer, I. M.: The index of elliptic operators I, III. Ann. Math.87, 484-530 (1968);87, 546-604 (1968) · Zbl 0164.24001 · doi:10.2307/1970715
[5] ??, ??: Index theory of skew adjoint Fredholm operators. Publ. Math. IHES37, 305-325 (1969)
[6] Banyaga, ??.: Sur la groupe des diffeomorphismes qui preservent une forme symplectique. Comment. Math. Helv.53, 174-227 (1978) · Zbl 0393.58007 · doi:10.1007/BF02566074
[7] Birkhoff, G. D.: Proof of Poincaré’s geometric theorem. Trans. AMS14, 14-22 (1912)
[8] Chaperon, M.: Quelques questions de geometrie symplectique [d’apres, entre autres, Poincaré, Arnold, Conley et Zehnder], Seminaire Bourbaki 1982-83. Asterisque105-106, 231-249 (1983)
[9] Conley, C. C.: Isolated invariant sets and the Morse index, CBMS Reg. Conf. Series in Math 38. Providence, RI: AMS 1978 · Zbl 0397.34056
[10] Conley, C. C., Zehnder, E.: The Birkhoff-Lewis fixed point theorem and a conjecture of V. I. Arnold. Invent. Math.73, 33-49 (1983) · Zbl 0516.58017 · doi:10.1007/BF01393824
[11] ??, ??: Morse type index theory for flows and periodic solutions for Hamiltonian equations. Commun. Pure and Appl. Math.34, 207-253 (1984) · Zbl 0559.58019 · doi:10.1002/cpa.3160370204
[12] ??, ??: Subharmonic solutions and Morse-theory. Physica124A, 649-658 (1984)
[13] Eliashberg, Y. M.: Estimates on the number of fixed points of area preserving mappings. Preprint, : Syktyvkar University 1978
[14] Floer, A., Hofer, H., Viterbo, C.: The Weinstein conjecture onP\(\times\)?, preprint · Zbl 0666.58019
[15] Floer, A.: Proof of the Arnold conjecture for surfaces and generalizations to certain Kähler manifolds. Duke Math. J.53, 1-32 (1986) · Zbl 0607.58016 · doi:10.1215/S0012-7094-86-05301-9
[16] ??: A refinement of the Conley index and an application to the stability of hyperbolic invariant sets. Ergod. Theoret Dyn. Sys.7, 93-103 (1987) · Zbl 0633.58040
[17] ?-: Morse theory for Lagrangian intersections. J. Diff. Geom.28, (1988) · Zbl 0674.57027
[18] ?-: The unregularized gradient flow of the symplectic action. Commun. Pure Appl. Math. (to appear) · Zbl 0633.53058
[19] ?-: A relative Morse index for the symplectic action. Commun. Pure Appl. Math. (to appear) · Zbl 0633.58009
[20] ?-: Witten’s complex and infinite dimensional Morse theory. J. Diff. Geom. (to appear) · Zbl 0678.58012
[21] ?-: Cuplength estimates for Lagrangian intersections (to appear) · Zbl 0683.58017
[22] ??: An instanton-invariant for 3-manifolds. Commun. Math. Phys.118, 215-240 (1988) · Zbl 0684.53027 · doi:10.1007/BF01218578
[23] Fortune, B.: A symplectic fixed point theorem for CP n . Invent. Math.81, 29-46 (1985) · Zbl 0566.58007 · doi:10.1007/BF01388770
[24] Frnsoza, R.: Index filtrations and connection matrices for partially ordered Morse decompositions. Preprint
[25] Gromov, M.: Pseudo-holomorphic curves in symplectic manifolds. Invent. Math.82, 307-347 (1985) · Zbl 0592.53025 · doi:10.1007/BF01388806
[26] Hofer, H.: Lagrangian embeddings and critical point theory. Ann. Inst. H. Poincaré. Analyse non lineaire2, 407-462 (1985) · Zbl 0591.58009
[27] Hofer, H.: Ljusternik-Snirelman theory for Lagrangian intersections, preprint
[28] Hörmander, L.: The analysis of linear differential operators III. Berlin, Heidelberg, New York: Springer 1985 · Zbl 0601.35001
[29] Husemoller, D.: Fibre bundles, Springer Grad. Texts in Math. vol.20. Berlin, Heidelberg, New York: Springer 1966 · Zbl 0144.44804
[30] Kawabe, H.: A symplectic fixed point theorem in case that a symplectic form is exact in the universal covering space and a manifold has no conjugate points, Preprint, Tokyo Inst. of Tech. 1987
[31] Klingenberg, W.: Lectures on closed geodesics. Grundl. der math. Wiss vol.230. Berlin, Heidelberg, New York: Springer 1978 · Zbl 0397.58018
[32] Kondrat’ev, V. A.: Boundary value problems for elliptic equations in domains with conical or angular point. Trans. Mosc. Math. Soc.16, (1967)
[33] Kuiper, N. H.: The homotopy type of the unitary group of Hilbert space. Topology3, 19-30 (1965) · Zbl 0129.38901 · doi:10.1016/0040-9383(65)90067-4
[34] Laudenbach, F., Sikorav, J. C.: Persistance d’intersection avec la section nulle au cours d’une isotopie hamiltonienne dans un fibre cotangent. Invent. Math.82, 349-357 (1985) · Zbl 0592.58023 · doi:10.1007/BF01388807
[35] Lockhard, R. B., McOwen, R. C.: Elliptic operators on noncompact manifolds. Ann. Sci. Norm. Sup. PisaIV-12, 409-446 (1985) · Zbl 0615.58048
[36] Marsden, J., Weinstein, A.: Reduction of symplectic manifolds with symmetry. Rep. Math. Phys.5, 121-130 (1974) · Zbl 0327.58005 · doi:10.1016/0034-4877(74)90021-4
[37] Maz’ja, V. G., Plamenevski, B. A.: Estimates onL p and Hölder classes and the Miranda-Agmon maximum principle for solutions of elliptic boundary problems in domans with singular points on the boundary. Math. Nachr.81, 25-82 (1978) (in Russian), English Transl. In: AMS Trans., Ser. 2,123, 1-56 (1984) · Zbl 0371.35018 · doi:10.1002/mana.19780810103
[38] McDuff, D.: Examples of symplectic structures. Invent. Math.89, 13-36 (1987) · Zbl 0625.53040 · doi:10.1007/BF01404672
[39] Milnor, J.: Lectures on the h-cobordism theorem. Math. Notes, Princeton, NJ: Princeton Univ. Press 1965 · Zbl 0161.20302
[40] Nikishin, N.: Fixed points of diffeomorphisms on the two sphere that preserve area. Funk. Anal. i Prel.8, 84-85 (1984)
[41] Palais, R. S.: Morse theory on Hilbert manifolds. Topology2, 299-340 (1963) · Zbl 0122.10702 · doi:10.1016/0040-9383(63)90013-2
[42] Pansu, P.: Sur l’article de M. Gromov, Preprint, Ecole Polytechnique, Palaiseau 1986 · Zbl 1066.53509
[43] Poincaré, H.: Sur une theoreme de geometrie, Rend. Circolo Mat. Palermo33, 375-407 (1912) · JFM 43.0757.03 · doi:10.1007/BF03015314
[44] Qinn, F.: Transversal approximation on Banach manifolds. In: Proc. Symp. Pure Math. vol.15. Providence, RI: AMS 1970
[45] Rabinowitz, P. H.: Periodic solutions of Hamiltonian systems. Commun. Pure Appl. Math.31, 336-352 (1979) · Zbl 0424.34043
[46] Rybakowski, K. P.: The homotopy index and partial differential equations, Universitext. Berlin, Heidelberg, New York: Springer 1987 · Zbl 0628.58006
[47] Rybakowski, K. P., Zehnder, E.: A Morse equation in Conley’s index theory for semiflows on metric spaces. Ergod. Theoret Dyn. Sys.5, 123-143 (1985) · Zbl 0581.54026
[48] Sachs, J., Uhlenbeck, K. K.: The existence of minimal 2-spheres. Ann. Math.113, 1-24 (1981) · Zbl 0462.58014 · doi:10.2307/1971131
[49] Sikorav, J. C.: Points fixes d’un symplectomorphisme homologue a l’identite. J. Diff. Geom.22, 49-79 (1982)
[50] ?-: Homologie de Novikov associee a une classe de cohomologie reelle de degree un these, Orsay, 1987
[51] Simon, C. P.: A bound for the fixed point index of an area preserving map with applications to mechanics. Invent. Math.26, 187-200 (1974) · Zbl 0331.55006 · doi:10.1007/BF01418948
[52] Smale, S.: An infinite dimensional version of Sard’s theorem. Am. J. Math.87, 213-221 (1973)
[53] Spanier, E.: Algebraik topology. New York: McGraw-Hill 1966 · Zbl 0145.43303
[54] Taubes, C. H.: Self-dual connections on manifolds with indefinite intersection matrix. J. Diff. Geom.19, 517-5670 (1984) · Zbl 0552.53011
[55] ??: Gauge theory on asymptotically periodic 4-manifolds. J. Diff. Geom.25, 363-430 (1987) · Zbl 0615.57009
[56] Viterbo, C.: Intersections de sous-varietes lagrangiennes, fonctionelles d’action et indice des systemes hamiltoniens. Preprint 1986
[57] Weinstein, A.: Periodic orbits for convex Hamiltonian systems. Ann. Math.108, 507-518 (1978) · Zbl 0403.58001 · doi:10.2307/1971185
[58] ??: On extending the Conley Zehnder fixed point theorem to other manifolds. Proc. Symp. Pure Math. vol.45. Providence, R. J.: AMS 1986 · Zbl 0599.58014
[59] Witten, E.: Supersymmetry and Morse theory. J. Diff. Geom.17, 661-692 (1982) · Zbl 0499.53056
[60] Wolfson, J. G.: A P.D.E. proof of Gromov’s compactness of pseudoholomorphic curves, preprint, Tulane University 1986
[61] Zehnder, E.: Periodic solutions of Hamiltonian equations. In: Lecture Notes in Mathematics, vol.1031. pp, 172-1213 Berlin, Heidelberg, New York: Springer 1983 · Zbl 0522.58015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.